Delirium

Delirium is particularly common in the post-op period (43-61% after hip fracture, and higher in ICU). It is also prevalent in the emergency dept, affecting 1 in 7 older patients. As a junior doctor either on the wards (esp. at night!) or working in ED – you will be guaranteed to come across a delirious patient. Delirium is often multi-factorial. Having an structured approach is key to treating it.

People with delirium appear disorientated and are unable to focus their attention. Conversations are difficult to follow. Fluctuation in symptoms occurs, often with a diurnal pattern (usually worse at night), and lucid or symptom free period may occur.

We outline our four step approach to delerium here for the intern/resident, which covers the full range of possible delerium causes and prevention – focusing specifically on the workup and determining the most notable/commonly offending causes.

The Four Step approach includes:

  1. Prevention
  2. Detection
  3. Determining the Cause
  4. Medication Review Tools

NB: Remember that delirium exists along a spectrum. It varies in both severity and duration, and can last from a few days to several weeks!


Signs and symptoms:

  1. Acute onset/Acute change (Versus known dementia in the older patient)
  2. Disturbance of consciousness
  3. Impaired cognition or perceptual disturbance, not due to pre-existing dementia
  4. Clinical evidence of an acute general medical condition, intoxication or substance withdrawal

Hyperactive delirium: Agitated and wandering

Hypoactive delirium: Quiet and withdrawn (often goes un-noticed)


Management:

Step One: Prevention

(…Of all risk factors – There are many!)

  1. Avoid over-stimulation
  2. Ensure the patient is not deprived of spectacles and/or hearing aids
  3. Provide environmental and personal orientation
  4. Encourage mobility (Early physiotherapy input)
  5. Reduce medicines where possible (Ensure adequate analgesia)
  6. Maintain adequate fluid intake and nutrition
  7. Maintain normal sleep patterns (Often difficult in hospital setting)
  8. Avoid constipation
  9. Involve relatives and carers
  10. Ensure regular medical reviews
  11. Avoid urinary catheters

 

Step Two: Detection of Delerium

  1. Confusion Assessment Method (CAM)
    1. The presence of acute onset and fluctuating course
    2. Inattention (e.g. counting from 20 to 1, with reduced ability to maintain or shift attention)
    3. Disorganised thinking (disorganised or incoherent speech) OR Altered level of consciousness (lethargic or stuporous)
cam-confusion-assessment-method
Use the CAM tool to detect the four major components of delerium – note that baseline functional level should be taken into account

 

Step Three: Determining the underlying cause

  1. Infection (especially, urine, chest, and biliary sepsis) – CXR/CRP/CBC
  2. Acute hypoxemia – Assess SpO2%
  3. Electrolyte imbalance- U&E panel
  4. Prescribed meds – Review of meds/recent changes/START&STOPP criteria
    1. Opioid analgesia
    2. Anticholinergics
    3. Sedating drugs – BDZ’s
    4. Corticosteroid
  5. MI – ECG
  6. Alcohol or BDZ withdrawal – (Collateral C2H5OH history/Is it 3-5 days since admission = Peak of withdrawal Hallucinations)
  7. Urinary retention (Bedside Bladder Scan esp if hx BPH/Stricture)
  8. Fecal impaction (Fecal loading on abdo exam?, Opioid use?)
  9. Neurological – stroke, subdural haematoma, seizures (New bruising/Lacerations/History of Falls?)
  10. Post-op cognitive dysfunction (?Post Op-Complications/Sepsis)
  11. Could this patient be in pain but unable to describe? (Bedsores/Fracture?)

 

Step Four: Medication Review

In the geriatric population – medication use is a significant factor in delerium. An important part of the workup of the acutely delerious patient is to check the current medications – in particular you are looking for newly added medications, alterations in doses and high risk medications – particularly those medications mentioned in the START & STOPP criteria.

START & STOPP criteria

The use of the START and STOPP criteria may help with your assessment of medications in the geriatric populations. START and STOPP criteria are validated tools designed to assess how appropriate medications are, offering practical clinical alternatives. The tool can be used to briefly scan through a patients medications, to assess common interactions and drug alternatives.

To access these very useful criteria click –> STARTing and STOPPing medication use in the elderly.


Investigation

  1. FBC**
  2. CRP
  3. U+E
  4. Ca
  5. TFTs
  6. LFTs
  7. Glucose**
  8. CXR
  9. ECG**
  10. Pulse oximetry
  11. Urinalysis**

Treatment

  1. Rx of underlying causes
  2. Environmental measures
  3. Pharmacological measures (should be the last to be withdrawn – help relax agitated patient)
    1. Lorazepam 0.5mg PO
    2. Haloperidol 0.5mg PO
  4. Prevention of complications – i.e. 1:1 nursing or q15 minute observation if required. Lower patients bed to decrease fall injury risk etc.

Complications of delirium

  1. Falls
  2. Pressure sores
  3. Iatrogenic infections
  4. Incontinence
  5. Over-sedation
  6. Malnutrition

 

Summary

The management of delerium is difficult, with patients often finding it difficult to communicate their symptoms or provide clues to underlying organic causes. The assessment of the patient with delerium needs to be holistic. Communication with family members in this situation is also important – as it is often distressing to a family member to see a delerious relative.

Through the approach and assessment tools outlined here you should be able to appropriately and rapidly assess the patient with new onset delerium. Perhaps one of the most important take away points from this post is that a significant amount of delerium is avoidable. The use of screening for risk factors and asking yourself ‘Is this patient high risk for developing delerium overnight’. If the answer if yes, this should trigger a response to stratify and, if appropriate, pre-emptively orient the patient, assess the appropriateness of their medications and ensure that their audio-visual aids are in place.

 

Last Updated (Nov 2016)

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s